Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Caribou, ME

July 17, 2016Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2016, 5:30 PM EDT for Penobscot County, Maine. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2016, 5:30 PM EDT (21:30 UTC)
Expired
Jul 17, 2016, 6:45 PM EDT
In force
75 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Penobscot County, ME

The radar

The Portland,ME radar (KGYX), 133 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:45 PM EDTTSTM WND DMGNewport, MEONE TREE DOWN IN NEWPORT, RELAYED FROM TOWN PUBLIC WORKS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS51 KCAR 172130
SVRCAR
MEC019-172245-
/O.NEW.KCAR.SV.W.0018.160717T2130Z-160717T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
530 PM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 645 PM EDT

* AT 527 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PITTSFIELD... MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BANGOR...NEWPORT...BREWER...HAMPDEN...HERMON...ORRINGTON...
  CARMEL...CORINNA...NEWBURGH...PLYMOUTH...ETNA...STETSON...
  DIXMONT...DETROIT...JACKSON...TROY...PALMYRA AND MONROE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4472 6920 4473 6927 4491 6931 4477 6875
      4469 6882 4470 6885 4464 6918
TIME...MOT...LOC 2127Z 295DEG 19KT 4484 6944 

HAIL...0.88IN
WIND...60MPH
 
$$

BLOOMER
2 follow-up statements
771 
WWUS51 KCAR 172203
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
603 PM EDT SUN JUL 17 2016

MEC019-172245-
/O.CON.KCAR.SV.W.0018.000000T0000Z-160717T2245Z/
PENOBSCOT ME-
603 PM EDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN PENOBSCOT COUNTY...

AT 601 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
NEWPORT...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE TO
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BANGOR...NEWPORT...BREWER...HAMPDEN...HERMON...ORRINGTON...CARMEL...
NEWBURGH...PLYMOUTH...ETNA...STETSON...DIXMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4472 6920 4473 6927 4488 6919 4477 6875
      4469 6882 4470 6885 4464 6918
TIME...MOT...LOC 2201Z 295DEG 19KT 4476 6921 

HAIL...1.00IN
WIND...60MPH
 
$$

BLOOMER
427 
WWUS51 KCAR 172241
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
641 PM EDT SUN JUL 17 2016

MEC019-172250-
/O.EXP.KCAR.SV.W.0018.000000T0000Z-160717T2245Z/
PENOBSCOT ME-
641 PM EDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PENOBSCOT COUNTY
WILL EXPIRE AT 645 PM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4472 6920 4473 6927 4488 6919 4477 6875
      4469 6882 4470 6885 4464 6918
TIME...MOT...LOC 2238Z 295DEG 19KT 4476 6921 

$$

BLOOMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:21 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 17, 3:21 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
321 PM EDT SUN JUL 17 2016

.SYNOPSIS...
High pressure briefly builds into the region tonight. A cold
front will approach from the northwest Monday and will cross the
region Monday night. High pressure follows for the middle of the
week.
&&

.NEAR TERM /THROUGH MONDAY/...
A vort max associated with an upper level trough is currently
moving across northern zones with the threat of thunderstorms.
These storms could cause gusty winds, heavy downpours and frequent
lightning as they roll through Piscataquis, northern Penobscot,
and Aroostook counties late this afternoon and evening. ML lapse
rates look pretty good and an isolated instance of small hail
can't be ruled out.  The rainfall from these storms and an moist
onshore flow will combine with clearing skies and light winds to
produce areas of fog tonight. The fog will lift to low clouds
Monday morning and then conditions will destabilize ahead of a
strong cold front later Monday. This front will be accompanied by
a vigorous upper level short wave trough with some divergence
aloft. The potential for severe weather remains with this cold
front and will maintain enhanced wording for small hail, gusty
winds and heavy rainfall. CAPE values are all that high at this
point, but shear is strong and PWATS are well over 1.5 inches.
A good LLJ looks like it will coincide with a pre-frontal trough
in the afternoon to enhance the potential for damaging winds.
Wording for damaging winds may need to be added to the forecast
tonight for Monday afternoon. Towards the coast, fog may linger
longer through the morning and the stable low levels will likely
weaken thunderstorms as they make their way to the coast late
Monday.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Cdfnt mvs thru Mon night with showers and thunderstorms along bndry.
Instability wl be plentiful into the evng with CAPES fm 500-1000
J/KG and 0-6km shear arnd 40kts. Wl maintain gusty winds and small
hail for areas with lkly pops thru 03z Tue. Front wl mv offshore
late Tue night with showers working out of the area aft 06z. Areas
of fog wl be prominent ovr the waters until daybreak then wl mix out
as front mvs thru. Cooler and drier conds wl follow in its wake as
high builds in out of Canada.

Max temps on Tue wl lkly range some 5-8 degrees blo normal for mid-
July. Highs acrs the north wl struggle to reach 70F while Downeast
zones wl be in the mid-70s.

Dry wx wl continue thru the middle of the week with hipres at the
sfc. Upr lvl trof wl work thru Tue night but with little moisture to
work with expect prtly-moclr skies ovrngt. Lows on Tue mrng wl dip
into the 50s and possibly as low as the u40s acrs the north.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Long term should start off dry Wed night thru most of Thurs,
before a 500mb shortwave and associated sfc low passing thru
Quebec brings some showers and perhaps a t-storm Thu eve into Fri.
Expecting a quick one-two punch with another short-wave and sfc
low bringing another round of showers and storms late Fri night
into Sat. Beyond 00z Sun, models begin to diverge on the timing
and track for the next system. The 12z ECMWF takes a more
northerly track and a faster speed, bringing a new round of precip
to the state by Sun AM. However, this is a significant departure
from the previous run. The GFS takes a slower and further south
solution, with the low moving more toward southern New England and
maybe bringing some showers to coastal areas Sun night. Leaned
toward the GFS solution for now based on slightly better
consistency with 00z model data, but will need to be monitored
closely next few days.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: Thunderstorms are a threat north of HUL into this
evening with some small hail, heavy downpours and winds gusting to
35 mph. After these showers, fog will begin to develop this
evening. It will affect BHB first and then all sites towards
midnight. The fog will cause LIFR conditions and lift to low
clouds Monday morning. These IFR cigs will lift by late morning to
VFR. The next issue will be strong thunderstorms Monday
afternoon...mostly north and west of HUL.

SHORT TERM: Showers and thunderstorms will produce mainly MVFR and
occasional IFR Mon afternoon northern terminals. Expect
restrictions in showers to work south into BGR and BHB Mon night.
In addition IFR vsby restrictions will be prevalent at BHB thru
Tue morning. VFR expected thru Thur with MVFR expected Fri morning
as next system moves in from the west.

&&

.MARINE...
NEAR TERM: Fog will be the primary issue over the waters through
Monday. A south swell around 2 to 3 feet will remain in place.
Winds will increase towards 20 kts late Monday, but with very
stable conditions, little is expected in the way of gustiness.

SHORT TERM: Seas will approach 5 feet Mon night ahead of cold
front. SCA looks to be marginal for this time. Fog will restrict
visibilities ahead of the front into Tue morning until cold front
moves offshore. Wind and seas will remain below SCA through Thur
before seas build again to near 5 feet on Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...MCW
Short Term...Farrar
Long Term...Kredensor
Aviation...MCW/Farrar
Marine...MCW/Farrar
Hazardous weather outlook, Jul 17, 2:57 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
257 AM EDT SUN JUL 17 2016

MEZ001>006-010-011-031-032-180700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
257 AM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE
AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY MAY CONTAIN GUSTY WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MONDAY AFTERNOON AND EVENING MAY CONTAIN GUSTY WIND
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-180700-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
257 AM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOG MONDAY AND MONDAY WILL LOCALLY PRODUCE POOR VISIBILITY ON THE
WATER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-029-030-180700-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
257 AM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY MAY CONTAIN GUSTY WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 17, 2:10 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
210 PM EDT SUN JUL 17 2016

MEZ004-010-171915-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
210 PM EDT SUN JUL 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PISCATAQUIS
COUNTY...

AT 209 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ROCKWOOD TO 16 MILES SOUTHEAST OF
JACKMAN TO 9 MILES EAST OF EUSTIS. MOVEMENT WAS EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  ROCKWOOD AROUND 215 PM EDT.
  MOOSEHEAD LAKE AROUND 215 PD EDT.
  KOKADJO AROUND 240 PM EDT.
  FRENCHTOWN AROUND 255 PM EDT.
  WHITE CAP MOUNTAIN AROUND 310 PM EDT.
  GREENVILLE AROUND 315 PM EDT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. ALL INTERESTS ON MOOSEHEAD
LAKE SHOULD TAKE COVER IMMEDIATELY.

LAT...LON 4576 6975 4576 6973 4578 6973 4580 6970
      4573 6891 4540 6942 4516 6966 4517 6967
      4553 6978 4558 6971 4561 6971 4562 6970
      4564 6971 4565 6970 4566 6974 4567 6974
      4569 6978 4573 6980
TIME...MOT...LOC 1809Z 277DEG 18KT 4569 6966 4546 7001 4525 7029

FARRAR
Special weather statement, Jul 17, 5:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
512 PM EDT SUN JUL 17 2016

MEZ001-002-172215-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
512 PM EDT SUN JUL 17 2016

...A LINE OF THUNDERSTORM IS AFFECTING EAST CENTRAL AROOSTOOK
COUNTY...

AT 511 PM EDT...A LINE OF THUNDERSTORMS WAS LOCATED NEAR
WOODLAND...OR 11 MILES NORTHEAST OF PORTAGE...MOVING NORTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
CARIBOU...PORTAGE...WASHBURN...WOODLAND...PORTAGE LAKE...NASHVILLE
PLANTATION...NEW SWEDEN...PERHAM...WADE AND WESTMANLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 US HIGHWAY 1 NEAR CARIBOU.
 STATE HIGHWAY 11 NEAR PORTAGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4669 6865 4682 6875 4700 6813 4685 6797
TIME...MOT...LOC 2111Z 242DEG 20KT 4687 6829

BLOOMER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:10 PM EDTSpecial Weather StatementCARSomerset65 min
Jul 17, 5:12 PM EDTSpecial Weather StatementCARAroostook63 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.